Alert archive / Texas / Tornado Warnings in 1997
Tornado Warning 37, NWS San Angelo, TX
NWS San Angelo, TX issued this tornado warning at Jun 11, 1997, 10:33 PM CDT for Shackelford County, Texas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 11, 1997, 10:33 PM CDT (03:33 UTC)
- Expired
- Jun 11, 1997, 11:20 PM CDT
- In force
- 47 min
- Issued by
- NWS San Angelo, TX
- Area
- Whole counties
County Shackelford County, TX
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 11, 11:00 PM CDT | Thunderstorm Wind 52 | Albany, TX |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Fort Worth, TX (KFWD), launched 00:00Z, 3.6 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1453 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1604 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSJT 120333 RRA TORSJT TXC417-120420- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE SAN ANGELO TX 1033 PM CDT WED JUN 11 1997 THE NATIONAL WEATHER SERVICE IN SAN ANGELO TX HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 1120 PM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHWESTERN TEXAS ...SHACKELFORD COUNTY AT 1030 PM CDT...LAW ENFORCEMENT REPORTED A TORNADO ON THE GROUND IN THE VICINITY OF LEUDERS MOVING EAST AT 45 MPH. SOME LOCATIONS IN THE PATH OF THIS TORNADO ARE... ALBANY AND IBEX. IF YOU ARE IN THE PATH OF A TORNADO... THE SAFEST PLACE IS A BASEMENT. IF NO BASEMENT IS AVAILABLE... SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. GET UNfDER A WORKBENCH OR PIECE OF STURDY FURNITURE. USE BLANKETS... PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. & 15
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Jun 11, 8:43 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 11, 8:43 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 843 PM CDT WED JUN 11 1997 AN AREA OF SHOWERS AND STORMS STRETCHING FROM SOUTHWEST TEXAS... THROUGH THE PERMIAN BASIN AND SOUTH PLAINS AND INTO THE SOUTHERN PANHANDLE...CONTINUES TO MOVE STEADILY EASTWARD. STORMS HAVE SHOWED SOME SIGNS OF WEAKENING DURING THE LAST HOUR...BUT WITH THE 21Z RUC FORECASTING A LOW LEVEL JET OF 30 TO 40 KNOTS SETTING UP BY MIDNIGHT...THINK THE STORMS WILL AT LEAST PERSIST INTO THE WESTERN HALF OF THE AREA. THUS...FAVOR INCREASING POPS ACROSS THE NORTHERN EDWARDS PLATEAU...CONCHO VALLEY...AND WESTERN BIG COUNTRY INTO THE CHANCE CATEGORY. AS FOR THE EASTERN HALF...MUCH DEPENDS ON WHAT HAPPENS OVER THE NEXT HOUR...BUT WITH THE FAIRLY SLOW MOVEMENT AND SLOW WEAKENING...THINK WIDELY SCATTERED MAY WORK FOR NOW. CAN ALWAYS INCREASE CHANCES LATER IF THE STORMS FAIL TO DECREASE. AREA BESET BY HEAVY RAINFALL OVER THE LAST WEEK. RADAR TRENDS SEEM TO INDICATE THE STEADY MOVEMENT OF THE STORMS SHOULD COMBINE WITH THE WEAKENING TO PREVENT EXCESSIVE RAINFALL. HOWEVER...WILL CLOSELY MONITOR. TEMPERATURES AND WINDS LOOK ON TRACK FOR NOW. PMCCULLOUGH
The office that day
Everything else NWS San Angelo, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 11, 9:33 PM CDT | Severe Thunderstorm Warning | SJT | Fisher, Jones | 62 min |
| Jun 11, 10:06 PM CDT | Severe Thunderstorm Warning | SJT | Taylor | 64 min |
| Jun 11, 10:06 PM CDT | Severe Thunderstorm Warning | SJT | Shackelford | 64 min |
| Jun 11, 10:16 PM CDT | Tornado Warning | SJT | Jones | 34 min |
| Jun 11, 10:20 PM CDT | Severe Thunderstorm Warning | SJT | Irion | 65 min |
| Jun 11, 10:23 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 62 min |
| Jun 11, 10:39 PM CDT | Severe Thunderstorm Warning | SJT | Tom Green | 61 min |
| Jun 11, 11:11 PM CDT | Severe Thunderstorm Warning | SJT | Callahan, Taylor | 49 min |
| Jun 12, 6:19 PM CDT | Severe Thunderstorm Warning | SJT | Crockett | 76 min |
Nearby
Tornado Warnings in Texas, 1997Every tornado warning in 1997Tornadoes in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.